Alert archive / North Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Jun 10, 2021, 10:40 PM CDT for Renville County, North Dakota. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2021, 10:40 PM CDT (03:40 UTC)
- Expired
- Jun 10, 2021, 11:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Bismarck, ND
County Renville County, ND
The radar
The Minot AFB radar (KMBX), 85 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 10:58 PM CDT | HAIL 1 | 2 E Kenmare, ND | CORRECTS PREVIOUS HAIL REPORT FROM 2 E KENMARE. QUARTER SIZE HAIL AND 40 TO 50 MPH WINDS. CORRECTED PREVIOUS REPORT FOR TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.7 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1785 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 2484 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted.
115
WWUS83 KBIS 110340
SPSBIS
Special Weather Statement
National Weather Service Bismarck ND
1040 PM CDT Thu Jun 10 2021
NDZ002-003-011-110430-
Ward ND-Renville ND-Burke ND-
1040 PM CDT Thu Jun 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WARD...WESTERN
RENVILLE AND EAST CENTRAL BURKE COUNTIES UNTIL 1130 PM CDT...
At 1040 PM CDT, a strong thunderstorm was located near Kenmare, or 9
miles southeast of Bowbells, moving east at 20 mph.
Nickel size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Kenmare, Greene, Tolley, Norma, Grano and Niobe.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central and northwestern North Dakota.
LAT...LON 4898 10174 4854 10153 4854 10198 4855 10198
4855 10222 4887 10222
TIME...MOT...LOC 0340Z 255DEG 18KT 4868 10215
$$
CJSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jun 10, 10:27 PM CDT, 13 minutes earlier.
Area forecast discussion, Jun 10, 10:27 PM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1027 PM CDT Thu Jun 10 2021 .UPDATE... Issued at 1027 PM CDT Thu Jun 10 2021 Replaced the Tornado Watch that expired at 10 pm CDT with a Severe Thunderstorm watch, which also includes all of central ND. This Watch is in effect until 3 am CDT. Continue to see most activity across northwest and west central ND with numerous Severe Thunderstorm Warnings and Tornado Warnings. Convection had been slower to develop in southwest ND, but has expanded into southwest ND from SD. Will expect the convection to continue to expand and race eastward across the state overnight. UPDATE Issued at 517 PM CDT Thu Jun 10 2021 Tornado watch has now been expanded into far southwestern North Dakota. UPDATE Issued at 338 PM CDT Thu Jun 10 2021 Tornado watch has now been issued for much of northwest and portions of southwest North Dakota. Storms are starting to develop just to the west of the Montana border, and will continue to develop in earnest over the next hour or two. See below for details. && .SHORT TERM...(This evening through Friday) Issued at 217 PM CDT Thu Jun 10 2021 SYNOPSIS...A strong shortwave trough will eject off the Northern Rockies later today and develop negative tilt as it pivots into the Northern Plains by Friday morning. Surface low pressure over eastern Montana will intensify through the afternoon, with a well- defined wind shift and meridional low level convergence zone emerging. A warm/ stationary front will generally lie from near Williston to Bismarck into the southern Red River Valley. Strong diurnal heating and moisture return with upper 60s to lower 70s dewpoints in the warm sector will yield extreme instability around of 3,000-5,000 J/kg SBCAPE. Veering wind profiles and increasing speeds aloft will result in increasing shear, both temporally and vertically from the surface. These conditions will set the stage for an outbreak of severe thunderstorms across western and central North Dakota late this afternoon through tonight. SHORT TERM...High-impact weather is expected for the short term period. The biggest concern is for severe thunderstorms later this afternoon through tonight. Other hazards include heat in south central and southeast North Dakota through the early evening, strong southeasterly winds in northwest and west central North Dakota this afternoon, windy conditions everywhere on Friday, and near critical fire weather conditions in southwest North Dakota Friday afternoon. A Heat Advisory remains in effect for portions of south central and southeast North Dakota this afternoon. Expect late afternoon highs in the mid to upper 90s combining with mid 60s dewpoints to produce heat indices around 100. A Wind Advisory is in effect for parts of northwest and west central North Dakota this afternoon. Sustained winds in the 30 to 40 mph range have routinely been observed in these areas. There are 3 main areas of focus for convective initiation, which will be discussed in order of increasing probability and severity. There is a non-zero chance that isolated storms could develop along the warm front from central into southeast North Dakota during the mid to late afternoon. CIN is forecast to be weaker along the front, but deep layer forcing will essentially be absent. If a storm does develop in this area during the afternoon, large hail would be the primary threat in a high CAPE/moderate to low shear environment. This potential appears to be the least likely and least concerning at this time. Convective initiation is more likely to occur along the meridional low level convergence zone near the ND/MT border later this afternoon. There are some concerns about mid level capping, but with mid level height falls, strong low level frontogenesis, and strong boundary layer mixing all present, think that CIN will work more to limit the coverage of convection rather than suppress it completely. Storm mode should initially be discrete supercells, with hodographs suggesting splits with right-movers being dominant. Very large hail and damaging wind gusts are likely with any supercell that develops. There is also a threat for tornadoes, especially in closer proximity to the intersection of the lee trough and warm front in northwest North Dakota where low level shear and helicity have already reached values that are favorable for tornadogenesis. Outflow boundary interactions could also produce localized instances of an increased tornado threat. There is some uncertainty on the evolution of these storms, particularly if and how quickly upscale growth can occur. Strong low level forcing and storm motion around a 45 degree angle to the lee trough would favor a quicker upscale growth, but potential storm motion into a relatively less unstable air mass near the international border and the presence of CIN could prolong a discrete mode. If this convection congeals into a linear mode, damaging wind would become the dominant threat. The strongest forcing aloft is expected to arrive in western North Dakota this evening. This will likely result in a widespread expansion of ongoing convection or robust convective development if none is present at that time. One or two strong linear complexes with embedded mesocyclones will likely sweep across the state this evening through tonight, with 3,000 J/kg MUCAPE, 1,000 J/kg DCAPE, and increasing effective bulk shear supporting a widespread and potentially significant damaging wind threat. Around 100-200 m2/s2 helicity and 20-30 kts shear in the 0-500 m layer could also promote a QLCS tornado threat. Once these lines mature, they will likely race across the state through the overnight. Heavy rain is possible with any storm given 1-2 inch PWAT and deep layer warm cloud processes. However, we are not expecting a widespread flash flooding concern due to the fast moving nature of the nocturnal convection, and the more widely scattered coverage of convection prior to sunset. The exception would be over areas that received excessive rainfall earlier this week. We will also have to watch for training convection or multiple rounds of heavy rain at similar locations, but these potentials seem more localized and have a low probability. On Friday, the surface low is forecast to pivot into southern Canada. Wrap-around showers and embedded non-severe thunderstorms are possible mainly across the northern half of the state Friday morning into the afternoon. The presence of the stronger pressure gradient will bring westerly winds around sustained speeds of 25-30 mph, with gusts near 45 mph. A Wind Advisory may be needed, but that will be considered after the severe storm threat has ended. Additionally, a dry air mass being advected into the region combined with the winds will likely result in near critical fire weather conditions Friday afternoon, although fuels have become considerably unfavorable for fire concerns. It will be noticeably cooler on Friday, but highs are still forecast to be within 5 degrees of normal values. .LONG TERM...(Friday night through Thursday) Issued at 217 PM CDT Thu Jun 10 2021 Deep layer ridging is favored to build over the central CONUS this weekend into next week, returning temperatures to well above normal and keeping thunderstorm chances out of the forecast for the time being. A few chances for thunderstorms may emerge in later forecast updates, but predictability is far too low to include any at this time. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1027 PM CDT Thu Jun 10 2021 Have issued TAF amendments attempting to better time the arrival of severe thunderstorms, which have been slower than originally expected. Convection has expanded in the southwest part of the state and expect the line of storms to race eastward overnight. Expect MVFR ceilings and IFR to LIFR visibility with thunderstorms. Prevailing MVFR ceilings are possible across northern North Dakota into Friday morning. Prevailing easterly winds ahead of thunderstorms will become westerly behind the storms, becoming gusty on Friday. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JNS SHORT TERM...Hollan LONG TERM...Hollan AVIATION...JNS
Hazardous weather outlook, Jun 10, 9:02 PM CDT, 1 hour 38 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 902 PM CDT Thu Jun 10 2021 NDZ001-002-009-010-017-018-031>033-040-041-043-044-120215- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley- Billings-Stark-Slope-Hettinger-Bowman-Adams- 902 PM CDT Thu Jun 10 2021 /802 PM MDT Thu Jun 10 2021/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight Severe thunderstorms are expected tonight. Very large hail up to softball size, damaging wind gusts to at least 80 mph, tornadoes, and heavy rain are possible. The greatest threat for large hail and tornadoes is in northwest into portions of southwest North Dakota. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Gusty westerly winds are forecast on Friday. Combined with low humidity, near critical fire weather conditions are expected. Near critical fire weather conditions will be possible this weekend through the middle portions of next week. .SPOTTER INFORMATION STATEMENT... Spotter are encouraged to contact the National Weather Service with any severe weather reports. NDZ003>005-011>013-019>023-025-034>037-042-045-120215- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver- McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman- Grant-Sioux- 902 PM CDT Thu Jun 10 2021 /802 PM MDT Thu Jun 10 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Severe thunderstorms are expected tonight. Very large hail up to tennis ball size, damaging wind gusts to at least 80 mph, isolated tornadoes, and heavy rain are possible. The greatest threat for large hail and tornadoes is in northwest and parts of southwest North Dakota. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Gusty westerly winds are forecast on Friday. Combined with low humidity, near critical fire weather conditions are expected. Near critical fire weather conditions will be possible this weekend through the middle portions of next week. .SPOTTER INFORMATION STATEMENT... Spotter are encouraged to contact the National Weather Service with any severe weather reports. NDZ046>048-050-051-120215- Emmons-Logan-La Moure-McIntosh-Dickey- 902 PM CDT Thu Jun 10 2021 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight Severe thunderstorms are expected later tonight. Large hail up to ping pong ball size, damaging wind gusts to at least 80 mph, a few tornadoes, and very heavy rain are possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Near critical fire weather conditions will be possible this weekend through the middle portions of next week. .SPOTTER INFORMATION STATEMENT... Spotter are encouraged to contact the National Weather Service with any severe weather reports. savadel
In the hours before
Local storm report, Jun 10, 9:00 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
900 PM CDT THU JUN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL 1 NNW ALEXANDER 47.86N 103.65W
06/10/2021 M1.75 INCH MCKENZIE ND TRAINED SPOTTER
REPORT FROM IBHS HAIL STUDY. TIME ESTIMATED
FROM RADAR.
&&
MJLocal storm report, Jun 10, 9:07 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
907 PM CDT THU JUN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 11 WSW SATHER DAM 47.62N 104.02W
06/10/2021 E1.25 INCH MCKENZIE ND CO-OP OBSERVER
ONGOING.
&&
RKLocal storm report, Jun 10, 9:36 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
936 PM CDT THU JUN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 4 N WILLISTON 48.22N 103.63W
06/10/2021 E1.75 INCH WILLIAMS ND EMERGENCY MNGR
10 MINUTE DURATION.
&&
RKLocal storm report, Jun 10, 9:43 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
943 PM CDT THU JUN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM HAIL WILLISTON 48.16N 103.63W
06/10/2021 E1.50 INCH WILLIAMS ND CO-OP OBSERVER
&&
RKLocal storm report, Jun 10, 9:57 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
957 PM CDT THU JUN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND GST 8 N GRENORA 48.73N 103.94W
06/10/2021 E62 MPH DIVIDE ND MESONET
NDAWN.
&&
JJASpecial weather statement, Jun 10, 10:40 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1040 PM CDT Thu Jun 10 2021
NDZ002-003-011-110430-
Ward ND-Renville ND-Burke ND-
1040 PM CDT Thu Jun 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WARD...WESTERN
RENVILLE AND EAST CENTRAL BURKE COUNTIES UNTIL 1130 PM CDT...
At 1040 PM CDT, a strong thunderstorm was located near Kenmare, or 9
miles southeast of Bowbells, moving east at 20 mph.
Nickel size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Kenmare, Greene, Tolley, Norma, Grano and Niobe.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central and northwestern North Dakota.
LAT...LON 4898 10174 4854 10153 4854 10198 4855 10198
4855 10222 4887 10222
TIME...MOT...LOC 0340Z 255DEG 18KT 4868 10215
CJSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 7:10 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 65 min |
| Jun 10, 7:17 PM CDT | Severe Thunderstorm Warning | BIS | Golden Valley, McKenzie | 58 min |
| Jun 10, 7:30 PM CDT | Areal Flood Advisory | BIS | McKenzie | 3 hr |
| Jun 10, 7:47 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide, Williams | 43 min |
| Jun 10, 7:49 PM CDT | Tornado Warning | BIS | McKenzie | 26 min |
| Jun 10, 8:12 PM CDT | Tornado Warning | BIS | McKenzie | 33 min |
| Jun 10, 8:23 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide, Mountrail, Williams | 52 min |
| Jun 10, 8:45 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 45 min |
| Jun 10, 9:28 PM CDT | Severe Thunderstorm Warning | BIS | Divide, McKenzie, Williams | 62 min |
| Jun 10, 9:49 PM CDT | Tornado Warning | BIS | Williams | 26 min |
| Jun 10, 9:53 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail | 52 min |
| Jun 10, 10:23 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 52 min |
| Jun 10, 10:28 PM CDT | Flash Flood Warning | BIS | McKenzie, Williams | 4 hr |
| Jun 10, 10:29 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide, Mountrail, Williams | 61 min |
| Jun 10, 10:35 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, McKenzie, Williams | 40 min |
| Jun 10, 10:57 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Renville, Ward | 39 min |
| Jun 10, 11:01 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope | 59 min |
| Jun 10, 11:14 PM CDT | Severe Thunderstorm Warning | BIS | Divide, McKenzie, Williams | 46 min |
| Jun 10, 11:29 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide, Mountrail, Williams | 61 min |
| Jun 10, 11:45 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Divide, McKenzie, Mountrail, Williams | 45 min |
| Jun 10, 11:51 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Grant, Hettinger, Mercer, Morton, Stark | 54 min |
| Jun 11, 12:21 AM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Sioux | 54 min |
| Jun 11, 12:30 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Burke, McKenzie, McLean, Mountrail, Renville and 2 more | 60 min |
| Jun 11, 12:37 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer, Morton, Oliver, Stark | 38 min |
| Jun 11, 12:55 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton, Oliver | 35 min |
| Jun 11, 1:11 AM CDT | Severe Thunderstorm Warning | BIS | Emmons, Grant, Morton, Sioux | 34 min |
| Jun 11, 1:26 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, McLean, Renville, Rolette, Sheridan and 1 more | 64 min |
| Jun 11, 1:27 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Morton, Oliver, Sheridan | 33 min |
| Jun 11, 2:00 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder | 45 min |
| Jun 11, 2:26 AM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Pierce, Renville, Rolette, Ward | 64 min |
| Jun 11, 2:33 AM CDT | Severe Thunderstorm Warning | BIS | Emmons, Kidder, Logan, Stutsman | 57 min |
| Jun 11, 3:31 AM CDT | Special Weather Statement | BIS | Dickey, Foster, LaMoure, Logan, McIntosh, Stutsman | 29 min |
| Jun 11, 3:43 AM CDT | Severe Thunderstorm Warning | BIS | Dickey, Foster, LaMoure, Logan, McIntosh, Stutsman | 47 min |
| Jun 11, 5:19 AM CDT | Wind Advisory | BIS | Adams, Billings, Bottineau, Bowman, Burke, Divide and 19 more | 16 hr |
Nearby
Special Weather Statements in North Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.